Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Extending holomorphic maps from Stein manifolds into affine toric varieties

Authors: Richard Lärkäng and Finnur Lárusson
Journal: Proc. Amer. Math. Soc. 144 (2016), 4613-4626
MSC (2010): Primary 14M25; Secondary 32E10, 32Q28
Published electronically: April 19, 2016
MathSciNet review: 3544514
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A complex manifold $ Y$ is said to have the interpolation property if a holomorphic map to $ Y$ from a subvariety $ S$ of a reduced Stein space $ X$ has a holomorphic extension to $ X$ if it has a continuous extension. Taking $ S$ to be a contractible submanifold of $ X=\mathbb{C}^n$ gives an ostensibly much weaker property called the convex interpolation property. By a deep theorem of Forstnerič, the two properties are equivalent. They (and about a dozen other nontrivially equivalent properties) define the class of Oka manifolds.

This paper is the first attempt to develop Oka theory for singular targets. The targets that we study are affine toric varieties, not necessarily normal. We prove that every affine toric variety satisfies a weakening of the interpolation property that is much stronger than the convex interpolation property, but the full interpolation property fails for most affine toric varieties, even for a source as simple as the product of two annuli embedded in $ \mathbb{C}^4$.

References [Enhancements On Off] (What's this?)

  • [1] David A. Cox, John Little, and Donal O'Shea, Using algebraic geometry, 2nd ed., Graduate Texts in Mathematics, vol. 185, Springer, New York, 2005. MR 2122859 (2005i:13037)
  • [2] David A. Cox, John B. Little, and Henry K. Schenck, Toric varieties, Graduate Studies in Mathematics, vol. 124, American Mathematical Society, Providence, RI, 2011. MR 2810322 (2012g:14094)
  • [3] Franc Forstnerič, Oka manifolds, C. R. Math. Acad. Sci. Paris 347 (2009), no. 17-18, 1017-1020 (English, with English and French summaries). MR 2554568 (2011c:32012),
  • [4] Franc Forstnerič, Stein manifolds and holomorphic mappings, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 56, Springer, Heidelberg, 2011. The homotopy principle in complex analysis. MR 2975791
  • [5] Franc Forstnerič, Oka manifolds: from Oka to Stein and back, Ann. Fac. Sci. Toulouse Math. (6) 22 (2013), no. 4, 747-809 (English, with English and French summaries). With an appendix by Finnur Lárusson. MR 3137250,
  • [6] Franc Forstnerič and Finnur Lárusson, Survey of Oka theory, New York J. Math. 17A (2011), 11-38. MR 2782726 (2012b:32039)
  • [7] M. Gromov, Oka's principle for holomorphic sections of elliptic bundles, J. Amer. Math. Soc. 2 (1989), no. 4, 851-897. MR 1001851 (90g:32017),
  • [8] Anargyros Katsabekis and Apostolos Thoma, Toric sets and orbits on toric varieties, J. Pure Appl. Algebra 181 (2003), no. 1, 75-83. MR 1971806 (2004b:14089),
  • [9] Finnur Lárusson, Mapping cylinders and the Oka principle, Indiana Univ. Math. J. 54 (2005), no. 4, 1145-1159. MR 2164421 (2006f:32035),
  • [10] Finnur Lárusson, Smooth toric varieties are Oka. arXiv:1107.3604
  • [11] Henry B. Laufer, Imbedding annuli in $ {\bf C}^{2}$, J. Analyse Math. 26 (1973), 187-215. MR 0346189 (49 #10915)
  • [12] Ezra Miller and Bernd Sturmfels, Combinatorial commutative algebra, Graduate Texts in Mathematics, vol. 227, Springer-Verlag, New York, 2005. MR 2110098 (2006d:13001)
  • [13] Mircea Mustata, Semigroups and affine toric varieties, Chapter 1 of lecture notes on toric varieties. Accessed at$ \sim $mmustata/toricvar.html on 28 October 2014.
  • [14] R. Michael Range, Holomorphic functions and integral representations in several complex variables, Graduate Texts in Mathematics, vol. 108, Springer-Verlag, New York, 1986. MR 847923 (87i:32001)
  • [15] Alexander Schrijver, Theory of linear and integer programming, Wiley-Interscience Series in Discrete Mathematics, John Wiley & Sons, Ltd., Chichester, 1986. A Wiley-Interscience Publication. MR 874114 (88m:90090)
  • [16] Bernd Sturmfels, Algorithms in invariant theory, Texts and Monographs in Symbolic Computation, Springer-Verlag, Vienna, 1993. MR 1255980 (94m:13004)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 14M25, 32E10, 32Q28

Retrieve articles in all journals with MSC (2010): 14M25, 32E10, 32Q28

Additional Information

Richard Lärkäng
Affiliation: School of Mathematical Sciences, University of Adelaide, Adelaide SA 5005, Australia
Address at time of publication: Department of Mathematics, University of Wuppertal, Gaußstr. 20, 42119 Wuppertal, Germany, and Department of Mathematics, Chalmers University of Technology and the University of Gothenburg, 412 96 Gothenburg, Sweden

Finnur Lárusson
Affiliation: School of Mathematical Sciences, University of Adelaide, Adelaide SA 5005, Australia

Keywords: Stein manifold, Stein space, affine toric variety, holomorphic map, extension
Received by editor(s): January 11, 2016
Published electronically: April 19, 2016
Additional Notes: The authors were supported by Australian Research Council grant DP120104110.
Communicated by: Franc Forstneric
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society